The statins have emerged as the dominant class of drug for the treatment of hypercholesterolemia. These medications are generally well tolerated. However, myalgias, the most frequent side-effect, occur in up to 7% of patients. Transaminitis and skeletal myotoxicity, with elevated serum creatine kinase (CK) levels (i.e., >10 times the upper limit of normal), occur with reported frequencies of 1% and 0.1%, respectively. Various hypotheses have been proposed to explain the relationship between statin therapy and the spectrum of muscle dysfunction manifested by myalgia, myopathy, and rhabdomyolysis.
Statin-mediatd inhibition of mevalonate metabolism impairs the synthesis of isoprenylated products–the most notable of which is ubiquinone. However, isoprenylation is responsible for the post-translational modification of up to 2% of cellular proteins. Therefore, numerous metabolic pathways are potentially modified by statin-mediated hypoprenylation. Subclinical defects in one or more energy-deriving pathways may be unmasked upon exposure to the pleotropic effects of statins. Such pharmacogenomic synergism may underlie the development of “statin myopathy” in a subset of patients. In this regard, we describe four patients with mutations in the myophosphorylase (PYGM; MIM 232600), myoadenylate deaminase (AMPD1; MIM 102770), and carnitine palmitoyltransferase (CPT2; MIM 600650) genes whose diagnoses became apparent during the course of investigations for statin-induced myalgias and hyperCKemia.